Letter: Alopecia areata during ustekinumab administration: Co-existence or an adverse reaction?
Constantinos Verros1, Efstathios Rallis2, Mark Crowe3
Dermatology Online Journal 18 (7): 14

1. Dermatologist, Private practice, Tripolis, Greece
2. Veterans Administration Hospital (NIMTS), Department of Dermatology, Athens Greece
3. Dermatologist, Private practice, Puyallup, Washington


Abstract

Alopecia areata (AA) is a tissue-specific, T-cell-mediated autoimmune disease characterized by non-scarring hair loss. Ustekinumab is a human immunoglobulin monoclonal antibody that binds with the p40-subunit of interleukin-12 (IL-12) and IL-23 and has been licensed for the treatment of moderate to severe plaque psoriasis. The exact pathogenesis of AA remains unclear. However, increased Th1 serum cytokine levels have been associated with this condition. Thus, IL-12 inhibitors (ustekinumab) would be expected to treat or at least to prevent hair loss. We report two cases of acute AA occurring while on ustekinumab administration.



Introduction

Alopecia areata (AA) is characterized by non-scarring hair loss affecting approximately 0.2 percent of the population [1]. Its association with other diseases including psoriasis is well-documented. However, the proportion of AA patients experiencing associated diseases is considered small.

Ustekinumab is a human immunoglobulin G1-kappa monoclonal antibody that binds with the p40-subunit of interleukin-12 (IL-12) and IL-23. It has been licensed for the treatment of moderate to severe plaque type psoriasis since 2009.

We report herein 2 cases of acute AA occurring while on ustekinumab administration. In both cases personal and family history of AA was negative and blood tests including thyroid studies were within normal ranges.


Case reports


Figure 1 Figure 2
Figure 1. Alopecia areata during ustekinumab administration. Involvement of approximately 20 percent of the scalp occurred after the third dose of ustekinumab.

Figure 2. Alopecia areata during ustekinumab administration. Development of the disorder 10 months after ustekinumab initiation.

Patient 1. A 45-year-old-man with plaque-type psoriasis was treated with ustekinumab at a dose of 45 mg in October, 2010, (1st dose) and November, 2010, (2nd dose). In February, 2011, he developed AA involving approximately 20 percent of the scalp (Figure 1). A 3 mm punch biopsy was performed and histological examination confirmed the diagnosis. Ustekinumab was not discontinued and the patient was treated with topical application of betamethasone valerate 0.1 percent. Currently, complete regrowth has been seen in older lesions but new patches appear every 2-3 months.

Patient 2. A 55-year-old male with plaque type psoriasis of 15 years duration, refractory to conventional therapy, etanercept, and adalimumab was treated successfully with ustekinumab. He received his first dose in June, 2010, followed one month later with 45 mg and the same dose every 3 months since then. He noted patchy hair loss in March, 2011. This has slowly worsened to involve approximately 25 percent of his scalp (Figure 2). Although the patient was aware that ustekinumab might be the cause, he was unwilling to discontinue it. He was treated with clobetasol propionate 0.05 percent, topically. He declined a trial of intralesional triamcinolone and continues to have worsening alopecia.


Discussion

Alopecia areata is a tissue-specific, T-cell-mediated autoimmune disease. Although its exact pathogenesis remains unclear, increased Th1 serum cytokine levels have been associated with this condition [2]. Thus, IL-12 inhibitors (ustekinumab) would be expected to treat or to prevent hair loss. Paradoxically, ustekinumab has been reported with the development of AA in a patient with a positive family history of AA [3], whereas our two similar cases had no previous history or family history of hair loss.

The development of AA during anti-psoriatic treatment has been reported with the administration of numerous systemic therapies such as infliximab, efalizumab, etanercept, alefacept, and cyclosporine [4, 5].

It is a matter of discussion whether the presence of AA in psoriatic patients occurs in the setting of co-existence or if it is an adverse reaction induced by the immunosuppressive, anti-psoriatic treatment. It has been postulated that the immune system in patients with severe psoriasis may inhibit AA. Immunoregulation achieved by immunomodulatory treatment, althrough successful treatment of psoriasis, may facilitate AA [3].

The therapeutic armamentarium of psoriasis has been altered in recent years after the introduction of biological therapies. As their use has increased, it is apparent that a variety of new cutaneous reactions may occur. Physicians should be aware of this and inform their patients accordingly.

References

1. Paus R, Olsen E, Messenger A. Hair growth disorders. In: Wolff K, Goldsmith L, Katz S, Gilchrest B, Paller A, Leffell D, (eds) Fitzpatrick's Dermatology in General Medicine, 7th edn. McGraw-Hill, 2007;753-77.

2. Barahmani N, Lopez A, Babu D, Hernandez M, Donely SE, Duvic M. Serum T helper 1 cytokine levels are greater in patients with alopecia areata regardless of severity or atopy. Clin Exp Dermatol 2010;35:409-16. [PubMed]

3. Słowińska M, Kardynal A, Warszawik O, Czuwara J, Rudnicka L. Alopecia areata developing paralell to improvement of psoriasis during ustekinumab therapy. J Dermatol Case Rep 2010;4:15-7. [PubMed]

4. Tosti A, Pazzaglia M, Starace M, Bellavista S, Vincenzi C, Tonelli G. Alopecia areata during treatment with biologic agents. Arch Dermatol 2006;142:1653-4. [PubMed]

5. Kos L, Conlon J. An update on alopecia areata. Curr Opin Pediatr 2009;21:475-80. [PubMed]

© 2012 Dermatology Online Journal

Follow eScholarship on  
Document Info
Search Document
Table of Contents
Supporting Material
Document Metrics
Journal Info
Similar Items
Copyright 2012 by the article author(s). This work is made available under the terms of the Creative Commons Attribution-NonCommercial-NoDerivs 4.0 license, http://creativecommons.org/licenses/by-nc-nd/4.0/
peer reviewed Peer Reviewed

Title:

Alopecia areata during ustekinumab administration: Co-existence or an adverse reaction?

Journal Issue:

Dermatology Online Journal, 18(7)

Author:

Verros, Constantinos;
Rallis, Efstathios;
Crowe, Mark

Publication Date:

2012

Publication Info:

Dermatology Online Journal, UC Davis

Permalink:

http://escholarship.org/uc/item/4g31c0tm

Privacy Policy
CDL logo   Powered by the California Digital Library
Items in eScholarship are protected by copyright, with all rights reserved, unless otherwise indicated.